Alert archive / Mississippi / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 593, NWS Jackson, MS

July 22, 2003Jones County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Jul 22, 2003, 3:19 PM CDT for Jones County, Mississippi. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 22, 2003, 3:19 PM CDT (20:19 UTC)
Expired
Jul 22, 2003, 4:00 PM CDT
In force
41 min
Issued by
NWS Jackson, MS
Area
Counties, with a storm outline in the text

County Jones County, MS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 22, 2:30 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 8.3 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2003-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2581 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2003-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2581 J/kg
Mixed-layer CIN
-44 J/kg
Mixed-layer LCL
680 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
62 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

280 
WUUS54 KJAN 222019
SVRJAN
MSC067-222100-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
319 PM CDT TUE JUL 22 2003

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  JONES COUNTY IN SOUTHEAST MISSISSIPPI

* UNTIL 400 PM CDT

* AT 319 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER SANDERSVILLE...OR ABOUT 8 MILES NORTHEAST
  OF LAUREL...MOVING SOUTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL...
  REMAIN OVER RURAL JONES COUNTY 

DAMAGING WINDS...HEAVY RAIN AND HAIL ARE LIKELY. SEEK SHELTER IN A
STURDY BUILDING AND STAY AWAY FROM WINDOWS.

WINDS UP TO 60 MPH ARE LIKELY WITH THIS STORM.

LAT...LON 3183 8896 3177 8918 3145 8912 3143 8893
          3159 8893

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 3:00 PM CDT, 19 minutes earlier.

Area forecast discussion, Jul 22, 3:00 PM CDT, 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
300 PM CDT TUE JUL 22 2003

PRIMARY CONCERNS...TSRA CHANCES TONIGHT AS MAJOR UPPER TROUGH SWINGS
THROUGH THE TN/OH VALLEYS FOLLOWED BY LOW LEVEL DRYING LATE WEDNESDAY
THROUGH THURSDAY. EXPECT GRADUAL MOISTURE RETURN OVER THE WEEKEND AS
UPPER TROUGH AXIS LIFTS NEWD. LOOK FOR MORE NORMAL TEMPERATURE REGIME
FOR THE FIRST OF NEXT WEEK UNDER VERY WEAK UPPER DEFORMATION ZONE
ACROSS THE REGION.

CURRENTLY...OUTFLOW SURFACE BOUNDARY ACROSS CENTRAL MS WILL CONTINUE
SINKING SWD AS PRIMARY FRONT STILL BACK NEAR KBNA-KFSM LINE ALSO
MOVES SOUTH. WILL CONTINUE SEVERE WORDING IN ZONES THIS EVENING
UNTIL DAYTIME HEATING ABATES AND LAPSE RATES DECREASE FROM 03-06Z.
SEVERE WW 801 WILL BE IN EFFECT THIS EVENING. NWLY 50KT MID LEVEL
SPEED MAX CROSSES NRN HALF OF MS TONIGHT WITH DECREASING WINDS
WEDNESDAY NIGHT AND THURSDAY.

EXPECT THAT MAIN SURFACE DRYING SHOULD ARRIVE MIDDAY WEDNESDAY AND
CONTINUE THROUGH THURSDAY AS OVERNIGHT TEMPERATURES SLIDE BACK INTO
THE MORE BEARABLE 60S BOTH THURSDAY AND FRIDAY MORNINGS. AVN TENDING
TO DRY THINGS OUT A LITTLE TOO MUCH AND HAVE TRENDED DEWPOINT
GRAPHICS BACK TOWARD MOS SOLUTIONS FOR FRIDAY THROUGH SATURDAY.

LINGERING FRONTAL BOUNDARY ALONG THE COAST ON SATURDAY EDGES BACK
NWD FOR ISOLATED TSRA AGAIN SATURDAY EVENING AND FOR SUNDAY
AFTERNOON/EVENING. WILL KEEP MONDAY AND TUESDAY CLOSE TO CLIMATOLOGY
AS UPPER DIFFLUENT FLOW PATTERN CONTINUING WITH WRN CONUS RIDGE AND
WEAK NERN CONUS MEAN TROUGH POSITIONS HOLDING FIRM.

NOTE: NOTHING NEW AS YET...THE KDGX RADAR REMAINS OUT OF SERVICE
WITH PARTS EXPECTED TO ARRIVE LATE AFTERNOON...OUR ET STAFF STANDING
BY FOR REPAIRS.

JAN BB 070/087 064/091 066 40631
    BBBBB 092/070 093/073 092/073 092/073 092 --112122332
MEI BB 071/087 063/090 065 40641
    BBBBB 092/069 091/072 092/073 092/073 092 --111122222

AR...NONE.
LA...NONE.
MS...NONE.
Hazardous weather outlook, Jul 22, 1:47 PM CDT, 1 hour 32 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
231055-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
147 PM CDT TUE JUL 22 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS

.DAY ONE...TONIGHT AND WEDNESDAY...

...THUNDERSTORMS...
SCATTERED TO NUMEROUS STRONG THUNDERSTORMS ARE EXPECTED THIS
EVENING AND TONIGHT ACROSS PORTIONS OF EXTREME SOUTHEASTERN
ARKANSAS...NORTHEASTERN LOUISIANA...CENTRAL AND SOUTHERN
MISSISSIPPI THIS EVENING AND TONIGHT. WIND GUSTS TO 40 MPH AND
PERIODS OF HEAVY RAIN CAN BE EXPECTED. SOME OF THE STORMS WILL
BECOME SEVERE...PRODUCING WIND GUSTS TO 70 MPH...NICKEL SIZED
HAIL. IN ADDITION...THERE WILL BE A SLIGHT CHANCE FOR ISOLATED
TORNADOS.

A STRONG COLD FRONT IS MOVING THROUGH THE REGION THIS AFTERNOON
AND IS SERVING AS A FOCUS FOR THE STRONG TO SEVERE THUNDERSTORM
ACTIVITY. ALONG WITH THE STRONG PREFRONTAL
INSTABILITY...UNSEASONABLY HIGH LOW AND MIDDLE LEVEL WIND SHEAR
VALUES ARE BEING OBSERVED ALONG THE FRONTAL BOUNDARY.
FURTHERMORE...CENTRAL MISSISSIPPI APPEARS TO BE ENTERING THE
RIGHT...REAR QUADRANT OF THE UPPER LEVEL JET. THESE FEATURES ARE
ALL ACTING IN CONCERT TO PRODUCE THE WIDESPREAD...DEEP CONVECTIVE
ACTIVITY OVER THE AREA. EXPECT THE STRONG TO SEVERE WEATHER TO
PERSIST INTO THE OVERNIGHT HOURS AS THE FRONT MOVES TO THE
SOUTHEAST.

THE POST FRONTAL AIRMASS ON WEDNESDAY WILL BE LESS UNSTABLE AND
MUCH DRIER. ONLY ISOLATED NON SEVERE THUNDERSTORMS ARE EXPECTED
AS THE FRONTAL SYSTEM CONTINUES TO PUSH TO THE SOUTHEAST AND OUT
OF THE AREA.

...FLOODING...
THE STRONGER THUNDERSTORMS WILL PRODUCE RAIN THAT WILL BE HEAVY
AT TIMES OVER NORTHEAST LOUISIANA AND MOST OF MISSISSIPPI
TONIGHT. AS A RESULT...PONDING ON AREA ROADWAYS AND IN POOR
DRAINAGE AREAS IS LIKELY WITH THE PASSAGE OF THE STRONGER
THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY NIGHT THROUGH TUESDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER
OPERATIONS...WILL LIKELY BE NEEDED TONIGHT.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, Jul 22, 1:51 PM CDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
151 PM CDT TUE JUL 22 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0130 PM    JACKSON                   MS   WIND DAMAGE
07/22/03   HINDS                          NUMEROUS TREES DOWN
                                          ACROSS CITY OF
                                          JACKSON...REPORTED BY PD

0140 PM    BRANDON                   MS   0.75 INCH HAIL
07/22/03   RANKIN                         REPORTED BY BRANDON EOC

0148 PM    BRANDON                   MS   60 MPH WIND GUST
07/22/03   RANKIN                         TOPS BLOWN OUT OF A
                                          COUPLE OF TREES AND
                                          TRANSFORMERS
                                          DAMAGED...REPORTED BY
                                          BRANDON EOC
Local storm report, Jul 22, 2:33 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
233 PM CDT TUE JUL 22 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0225 PM    9 S PHILADELPHIA          MS   WIND DAMAGE
07/22/03   NESHOBA                        SEVERAL TREES WERE BLOWN
                                          DOWN ALONG STATE ROAD 21.
                                          REPORTED BY NESHOBA
                                          COUNTY SHERIFFS OFFICE.
Local storm report, Jul 22, 3:04 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
304 PM CDT TUE JUL 22 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0120 PM    JACKSON                   MS   WIND DAMAGE
07/22/03   HINDS                          NUMEROUS TREES
                                          DOWN...MINOR DAMAGE TO
                                          SEVERAL ROOFS...NUMEROUS
                                          POWER OUTAGES...MOST
                                          CONCENTRATED DAMAGE IN
                                          BELHAVEN AREA...REPORTED
                                          BY HINDS COUNTY EOC

0150 PM    ELLISVILLE                MS   WIND DAMAGE
07/22/03   JONES                          NUMEROUS TREES DOWN...TOP
                                          HALF OF BARN BLOWN
                                          OFF...REPORTED BY LAUREL
                                          JONES CD

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 9:45 AM CDTSevere Thunderstorm WarningJANLowndes45 min
Jul 22, 12:57 PM CDTSevere Thunderstorm WarningJANLauderdale28 min
Jul 22, 1:14 PM CDTSevere Thunderstorm WarningJANHinds, Rankin61 min
Jul 22, 1:29 PM CDTSevere Thunderstorm WarningJANJones46 min
Jul 22, 2:03 PM CDTSevere Thunderstorm WarningJANNeshoba, Newton62 min
Jul 22, 2:10 PM CDTSevere Thunderstorm WarningJANScott, Smith60 min
Jul 22, 2:19 PM CDTSevere Thunderstorm WarningJANJones61 min
Jul 22, 2:34 PM CDTSevere Thunderstorm WarningJANClarke31 min
Jul 22, 2:40 PM CDTSevere Thunderstorm WarningJANLauderdale60 min
Jul 22, 2:44 PM CDTSevere Thunderstorm WarningJANJasper51 min
Jul 22, 3:08 PM CDTSevere Thunderstorm WarningJANClarke42 min
Jul 22, 4:03 PM CDTSevere Thunderstorm WarningJANJones42 min
Jul 22, 4:07 PM CDTSevere Thunderstorm WarningJANCovington38 min
Jul 22, 4:43 PM CDTSevere Thunderstorm WarningJANAttala, Leake47 min
Jul 22, 4:47 PM CDTSevere Thunderstorm WarningJANForrest, Lamar58 min
Jul 22, 5:05 PM CDTSevere Thunderstorm WarningJANJones40 min
Jul 22, 5:11 PM CDTSevere Thunderstorm WarningJANNeshoba, Newton, Scott59 min
Jul 22, 5:14 PM CDTSevere Thunderstorm WarningJANHumphreys, Sharkey, Washington61 min
Jul 22, 5:54 PM CDTSevere Thunderstorm WarningJANYazoo66 min
Jul 22, 6:22 PM CDTSevere Thunderstorm WarningJANScott, Smith63 min
Jul 22, 6:34 PM CDTSevere Thunderstorm WarningJANMadison, Rankin61 min
Jul 22, 6:36 PM CDTSevere Thunderstorm WarningJANJasper44 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.